Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 80, NWS Dodge City, KS

June 3, 2014Pawnee County, Rush County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2014, 10:04 PM CDT for Pawnee County, Rush County, Stafford County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 10:04 PM CDT (03:04 UTC)
Expired
Jun 3, 2014, 10:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:43 PM CDTHAIL 0.755 W Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS53 KDDC 040304
SVRDDC
KSC145-165-185-040345-
/O.NEW.KDDC.SV.W.0080.140604T0304Z-140604T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  RUSH COUNTY IN CENTRAL KANSAS...
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROZEL...AND
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HARGRAVE...SANFORD...GARFIELD...RUSH CENTER...LA CROSSE...
  FRIZELL...ASH VALLEY...BISON...TIMKEN...LARNED...SHAFFER...OTIS...
  RADIUM...SEWARD...HUDSON AND ST. JOHN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9877 3814 9957 3860 9957 3862 9902
      3827 9902 3827 9847 3802 9846 3802 9847
TIME...MOT...LOC 0303Z 259DEG 34KT 3827 9938

HAIL...<.75IN
WIND...60MPH

$$

18
1 follow-up statement
656 
WWUS53 KDDC 040334
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT TUE JUN 3 2014

KSC145-165-185-040345-
/O.CON.KDDC.SV.W.0080.000000T0000Z-140604T0345Z/
STAFFORD KS-RUSH KS-PAWNEE KS-
1034 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PAWNEE...RUSH AND NORTHERN STAFFORD COUNTIES UNTIL 1045 PM CDT...

AT 1032 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRIZELL...AND
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SHAFFER...OTIS...LARNED...RADIUM...SEWARD...ST. JOHN AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9877 3826 9957 3860 9957 3862 9902
      3827 9902 3827 9847 3802 9846 3802 9847
TIME...MOT...LOC 0334Z 278DEG 32KT 3820 9919

HAIL...0.75IN
WIND...60MPH

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:02 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 6:02 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT Tue Jun 3 2014

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 239 PM CDT TUE JUN 3 2014

The main focus for this afternoon and evenings forecast is again for
chances of severe convection. One big negative for convective
development this afternoon is a warming mid level. Of the convective
allowing models a couple allow no storms across southwest Kansas
while the NMMs, 4 km NAM and the HRRR all support some type of
brief, mainly isolated supercell development coming out of eastern
Colorado near the dryline and sweeping east into west central KS.
Sufficient shear and MUCAPE combinations are in place to support a
brief window of severe threat including large hail (golf balls to
tennis balls in most instances) as well as damaging supercell RFD
winds. Any severe threat is likely confined to locations west of
highway 83 and is low to begin with given the trouble storms will
have gaining large depth.

Wind advisory conditions will persist through sunset before the
surface heating ceases. Some of the warmest overnight temperature of
the season will be experienced tonight and early tomorrow especially
across south central Kansas. The surface cold front will push though
the area by noon on Wednesday providing northeasterly upslope
surface flow. Models at this time are not indicating any additional
convection, at least during the daytime hours on Wednesday. The
model consensus for highs Wednesday range from upper 80s north to
upper 90s south and west.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 341 PM CDT TUE JUN 3 2014

A convectively active period awaits midweek through the weekend as
southwestern Kansas finds itself in a favorable west-southwest flow
regime with a mean upper tropospheric jet extending from southern
California to central Kansas. A cold front will push south late
tonight into early Wednesday before stalling out just to our south
across the northern Panhandles/far northwest Oklahoma. A few
surface-based storms may form across Barber County late afternoon
Wednesday, however a very warm middle troposphere will likely
prevent surface based convection. Things will change quite a bit
overnight Wednesday night as the 850-700mb layer becomes very warm
frontogenetic as a weak upper level disturbance ripples
east-northeast through the pattern. The warm frontogenetic forcing
for ascent will be quite strong during the 06-12Z Thursday time
frame. Ample moisture in this frontogenetic layer will contribute to
upwards of 2000 J/kg MUCAPE during the overnight hours. All the
reliable global mesoscale models at this time frame are bullish on
nocturnal convective development...and fairly vigorous at
that...especially north of a Garden City to Dodge City to Pratt
line. 2-7km AGL deep layer shear in combination with the
aforementioned 2000 CAPE will be more than favorable for elevated
severe storms capable of very large hail perhaps to two inches in
diameter. A heavy rain threat will also exist as storms would likely
form in a northwest to south east orientation with some individual
convective cell training a distinct possibility.

Everywhere we have 50 or greater POP we will amend the thunderstorm
forecast with Large Hail and Heavy Rain. This will be mesoscale
convective system (MCS) Number One. The overall pattern will remain
unchanged, and the setup for another MCS (Number Two) will likely
take place across the southern half of the DDC forecast area
(along/south of the Arkansas River) in a renewed zone of 850-700mb
warm frontogenesis. MCS Number Two would likely move off into south
central KS and/or northern Oklahoma by daybreak Friday with some
recovery taking place through the day Friday. The surface front will
likely remain just south of the Kansas-Oklahoma border with
post-frontal upslope convection likely to form across eastern
Colorado late in the day Friday. Some of this diurnal activity may
spread into far west-central/southwest Kansas by early Friday
evening as MCS Number Three. What seems more likely is that
nocturnal MCS Number Three will materialize after sunset Friday as
yet another minor disturbance moves northeast through the pattern
across the Central Plains. Eventually, a final, stronger shortwave
trough will eject out into the Central Plains by late in the weekend
and surface-based storms may impact southwestern Kansas. By Saturday
and Sunday, though, the details become increasingly sketchy as the
result of MCS Number Three may place the effective front too far
south for MCS Number Four to impact southwestern Kansas.

The bottom line is that a wet period is in store and much of the
southwest Kansas region will see in excess of an inch of rain before
all is said and done.  There will likely be some areas of the
southwest Kansas region that see MUCH more than that...especially of
successive MCS's track over the same general areas of our region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 600 PM CDT TUE JUN 3 2014

VFR conditions will prevail at all TAF sites through early
Wednesday morning. Winds will remain south to southwesterly 20 to
35kt through this evening as a strong surface low in northwestern
Kansas moves eastward into north central Kansas overnight. A
frontal boundary will then push southeastward across western
Kansas early Wednesday morning turning winds northerly 10 to 20kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  92  62  84 /  10  10  50  40
GCK  64  92  61  82 /  20  10  50  40
EHA  65  94  61  85 /  10  10  20  20
LBL  66  95  63  87 /  20  10  30  20
HYS  66  85  60  81 /  30  10  50  50
P28  72  97  66  86 /  10  20  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT /7 PM MDT/ this evening FOR KSZ030-
031-043>046-061>066-074>081-084>090.

RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR
KSZ061-062-074-084.

&&

SHORT TERM...Russell
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 8:35 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
835 AM CDT TUE JUN 3 2014

KSZ030-031-043>046-061>066-074>081-084>090-041145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
835 AM CDT TUE JUN 3 2014 /735 AM MDT TUE JUN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT FROM 3 PM TO 8 PM CDT.  PLEASE SEE THE SPECIFIC
WEATHER  MESSAGES FOR DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EVENING NORTHWEST OF A LINE FROM JETMORE TO LACROSSE. HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM WEDNESDAY NIGHT THROUGH MONDAY, THERE ARE VARYING CHANCES FOR
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS, AS WELL AS LOCALIZED FLOODING IS POSSIBLE WEDNESDAY
NIGHT. THE NEXT PERIOD WITH HIGHER CHANCES FOR STORMS IS FRIDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF STORMS FRIDAY NIGHT WILL BE
SEVERE BUT LOCALIZED HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Local storm report, Jun 3, 9:17 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             2 N GARDEN CITY         38.00N 100.86W
06/03/2014  E1.75 INCH       FINNEY             KS   LAW ENFORCEMENT

&&

LRUTHI
Local storm report, Jun 3, 9:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             2 N GARDEN CITY         38.00N 100.86W
06/03/2014  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 3, 9:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
06/03/2014  E52 MPH          FINNEY             KS   ASOS

            THE WIND WAS MEASURED AT THE GARDEN CITY AIRPORT.

&&

LRUTHI
Local storm report, Jun 3, 9:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     12 N JETMORE            38.26N 99.91W
06/03/2014  E60 MPH          HODGEMAN           KS   PUBLIC

            VISIBILITY WAS NEAR ZERO IN HEAVY RAIN. LIGHTNING HAD
            STRUCK AN OIL RIG NEARBY.

&&

LRUTHI
Local storm report, Jun 3, 9:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     5 ESE GARDEN CITY       37.96N 100.78W
06/03/2014                   FINNEY             KS   LAW ENFORCEMENT

            A SEMI WAS BLOWN OVER BY STRONG WIND NEAR SIXTEEN MILE
            ROAD AND HIGHWAY 50.

&&

LRUTHI
Local storm report, Jun 3, 10:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             7 N INGALLS             37.93N 100.45W
06/03/2014  E0.88 INCH       GRAY               KS   EMERGENCY MNGR

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:30 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny45 min
Jun 3, 8:07 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny38 min
Jun 3, 8:25 PM CDTTornado Warning Tornado observedDDCFinney, Kearny35 min
Jun 3, 8:49 PM CDTTornado WarningDDCFinney19 min
Jun 3, 8:56 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Kearny49 min
Jun 3, 8:59 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness18 min
Jun 3, 9:20 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush55 min
Jun 3, 9:25 PM CDTAreal Flood WarningDDCFinney6 hr
Jun 3, 9:31 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman44 min
Jun 3, 9:39 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness51 min
Jun 3, 10:12 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Ness48 min
Jun 3, 10:35 PM CDTHigh Wind WarningDDCEllis, Ness, Rush, Trego110 min
Jun 3, 10:41 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford49 min
Jun 3, 10:59 PM CDTSpecial Weather StatementDDCEdwards46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.